Thunderstorm Wind, Hitchcock
- When
- May 29, 4:30 PM MST
- Where
- Hitchcock County, Stratton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.150, -101.233
Power Poles snapped along Highway 34.
5 thunderstorm wind, 2 high wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 3:00 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 400 PM MDT SAT MAY 29 2004 .DISCUSSION...CHALLENGES ARE SEVERE WEATHER AND WIND POSSIBILITIES TONIGHT AND TEMPEATURES THROUGH TUE. BOUNDARY/COLD FRONT LIES ORIENTED NE TO SW FROM NEAR MCCOOK NEB TO NEAR TRIBUNE KS. IT CONTINUES TO MOVE VERY SLOWLY TO THE EAST. FROM THERE TO THE EAST DEWPOINTS FROM THE UPPER 40S TO UPPER 50S...COMBINED WITH A WEAKENING CAP...90+ HEAT AND 3000+ JOULES OF ENERGY ARE BEGINNING TO RESULT IN CUMULUS FIELDS AS SEEN ON VISIBLE SAT. EXPECT SCT TSRAS TO DEVELOP RAPIDLY IN THE AREA...WITH THE STRONGEST AND LONGEST (LIKELY) IN THE FAR EAST WHERE CAPE IS GREATEST AND A TORNADO WATCH HAS BEEN ISSUED. THE SCENARIO LATE THIS AFTERNOON AND TONIGHT IS COMPLICATED BY AN UPPER LEVEL SHORTWAVE NOW MOVING THROUGH CO AND KICKING OFF AN AREA OF THUNDERSTORMS ACROSS EASTERN CO NOW BEGINNING TO APPROACH/MOVE INTO MY CWA FROM THE WEST. AM CURRENTLY ISSUING A SEVERE THUNDERSTORM WATCH FOR THE REMAINDER OF MY CWA. BEHIND THIS FAST MOVING TROUGH MODELS INDICATE A TRAILING STRONG SUBSIDENCE FIELD WHICH LOOKS AS IF IT WILL PUSH THE GENERAL NW WIND FIELD INTO THE ADVISORY AREA FOR A FEW HOURS AS IT MOVES ACROSS THE AREA SEVERAL HOURS BEHIND THE THUNDERSTORM ACTIVITY. ALL IN ALL A VERY ACTIVE NIGHT WITH THE ATMOSPHERE BEGINNING TO STABILIZE SOME BEFORE DAWN. PRECIPITATION IS EXPECTED TO END BEFORE DAWN WITH SKIES CLEARING FROM THE NIGHT FROM THE WEST. FROM THERE THE AREA COMES UNDER THE AFFECT OF SURFACE HIGH PRESSURE AND NW UPPER FLOW THROUGH MID WEEK. NO PRECIPITATION WITH TEMPERATURES BELOW NORMAL INTO WED. THEN...AS NOTED FOR THE LAST TWO DAYS...TEMPERATURES BEGIN TO WARM AND A SERIES OF SHORTWAVES BEGIN TO RETURN THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO THE AREA. HOWEVER A DRYING TREND LOOKS TO OCCUR BY THE WEEKEND. THANKS PARTICULARLY TO LBF AND DDC FOR COLLABORATION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR NORTON AND GRAHAM COUNTIES. A SVR THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM CDT) FOR THE REMAINDER OF NW KS. FINALLY A WIND ADVISORY IS IN EFFECT UNTIL 1 AM CDT/MIDNIGHT MDT FOR ENTIRE AREA. NE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM CDT). A WIND ADVISORY IS IN EFFECT UNTIL 1AM CDT/MIDNIGHT MDT. CO...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT. && RJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT SAT MAY 29 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA TO HIGHWAY 83. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY 83 IN KANSAS AND NEBRASKA. EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. FS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 8 NE GOODLAND 39.43N 101.60W
05/29/2004 85 MPH SHERMAN KS TRAINED SPOTTER
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST BIRD CITY 39.75N 101.53W
05/29/2004 60 MPH CHEYENNE KS TRAINED SPOTTER
MINOR TREE DAMAGE
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0511 PM NON-TSTM WND DMG GOODLAND 39.35N 101.71W
05/29/2004 SHERMAN KS TRAINED SPOTTER
WIDESPREAD TREE DAMAGE IN TOWN, 6 TO 8 INCH DIAMETER
BRANCHES DOWN
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST BREWSTER 39.36N 101.38W
05/29/2004 60 MPH THOMAS KS LAW ENFORCEMENT
0500 PM TSTM WND GST 4 W GOODLAND 39.35N 101.78W
05/29/2004 66 MPH SHERMAN KS OFFICIAL NWS OBS
0512 PM TSTM WND GST GOODLAND 39.35N 101.71W
05/29/2004 67 MPH SHERMAN KS OFFICIAL NWS OBS
MEASURED BY GLD ASOS
0428 PM TSTM WND GST RULETON 39.34N 101.88W
05/29/2004 66 MPH SHERMAN KS NWS EMPLOYEE
0520 PM TSTM WND GST 5 NW LEVANT 39.43N 101.26W
05/29/2004 65 MPH THOMAS KS TRAINED SPOTTER
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST RULETON 39.34N 101.88W
05/29/2004 68 MPH SHERMAN KS NWS EMPLOYEE
ZERO VISIBILITY FOR 15 MINUTES ON HIGHWAY 24
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG MCDONALD 39.79N 101.37W
05/29/2004 RAWLINS KS LAW ENFORCEMENT
NUMEROUS TREES UPROOTED AND LARGE LIMBS BROKEN
&&
JOHNSONThe Goodland radar (KGLD), 96 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
5 thunderstorm wind, 2 high wind. Local standard time, as filed.
Power Poles snapped along Highway 34.
Irrigation pivot blown over.
Strong thunderstorm outflow produced roof damage, took the top of grain bins and blew over chicken houses. Estimated wind gusts of 80 mph.
Collapsing thunderstorms produced a prolonged period of strong outflow winds during the evening across portions of SW Nebraska.
Collapsing thunderstorms produced a prolonged period of strong outflow winds during the evening across portions of SW Nebraska.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403207, 5403208, 5403210, 5403209, 5403285, 5403211, 5403212.